Format

Send to

Choose Destination
Nutrition. 1998 Sep;14(9):697-706.

Compatibility and stability of additives in parenteral nutrition admixtures.

Author information

1
Medicines Research Unit, University of Derby, Mickleover, United Kingdom. M.C.Allwood@derby.ac.uk

Abstract

The addition of additives (electrolytes, trace elements, and vitamins) to parenteral nutrition (PN) mixtures can lead to precipitation as a result of physical incompatibilities and can lead to chemical degradation of individual ingredients. The most significant cause of precipitation is excessive concentrations of calcium phosphate. The most significant cause of chemical instability is the oxidation of specific vitamins. The factors influencing calcium phosphate solubility include the commercial amino acid source, the calcium and phosphate salts used, temperature, magnesium concentration, and final volume. Precipitation can be avoided by organic phosphates. Trace element precipitation is most commonly caused by the formation of iron phosphate salts or copper cysteinate in cysteine-containing amino acid infusions. The least stable nutrient is ascorbic acid, which reacts with oxygen, and is catalyzed by copper ions. Oxygen originates from PN ingredients, the filling process, air remaining in the bag after filling, and oxygen permeation through the bag wall. Storage in multilayered bags with reduced gas permeability can protect residual ascorbic acid. Other chemical losses are caused by the reduction of thiamine by metabisulfite, and photodegradation of daylight-sensitive vitamins, especially retinol and riboflavin, during administration.

PMID:
9760591
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center